Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 182, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 20, 2021, 7:54 PM EDT for 4 counties in Pennsylvania. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2021, 7:54 PM EDT (23:54 UTC)
- Expired
- Jul 20, 2021, 8:45 PM EDT
- In force
- 51 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clarion County, PA, Forest County, PA, Jefferson County, PA, Venango County, PA
The radar
The State College radar (KCCX), 108 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 11.9 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 66 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 852 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
446
WUUS51 KPBZ 202354
SVRPBZ
PAC031-053-065-121-210045-
/O.NEW.KPBZ.SV.W.0182.210720T2354Z-210721T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
754 PM EDT Tue Jul 20 2021
The National Weather Service in Pittsburgh has issued a
* Severe Thunderstorm Warning for...
Northeastern Venango County in northwestern Pennsylvania...
Northwestern Jefferson County in west central Pennsylvania...
Northern Clarion County in west central Pennsylvania...
Forest County in northwestern Pennsylvania...
* Until 845 PM EDT.
* At 754 PM EDT, a severe thunderstorm was located 7 miles southeast
of Tionesta, or 12 miles north of Clarion, moving southeast at 30
mph.
HAZARD...Wind gusts to 60 mph and quarter-size hail.
SOURCE...Radar.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines, resulting in some power
outages.
* Locations impacted include...
Oil City... Clarion...
Marienville... Knox...
Tionesta... Hasson Heights...
Strattanville... Rouseville...
Shippenville... Corsica...
Sigel... Woodland Heights...
This includes Interstate 80 in Pennsylvania between mile markers 56
and 74.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4155 7896 4144 7896 4144 7897 4145 7898
4145 7906 4142 7907 4142 7909 4134 7909
4135 7908 4136 7903 4135 7902 4137 7899
4137 7898 4121 7904 4114 7946 4145 7972
4163 7948 4163 7929
TIME...MOT...LOC 2354Z 304DEG 28KT 4139 7939
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
126
WWUS51 KPBZ 210017
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
817 PM EDT Tue Jul 20 2021
PAC031-053-065-121-210045-
/O.CON.KPBZ.SV.W.0182.000000T0000Z-210721T0045Z/
Venango PA-Jefferson PA-Clarion PA-Forest PA-
817 PM EDT Tue Jul 20 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR EAST CENTRAL VENANGO...NORTHWESTERN JEFFERSON...NORTHEASTERN
CLARION AND CENTRAL FOREST COUNTIES...
At 817 PM EDT, a severe thunderstorm was located 10 miles northwest
of Brookville, moving southeast at 30 mph.
HAZARD...Wind gusts to 60 mph and quarter-size hail.
SOURCE...Radar.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines, resulting in some power
outages.
Locations impacted include...
Clarion... Marienville...
Tionesta... Strattanville...
Shippenville... Corsica...
Sigel... Fryburg...
Kellettville... Fisher...
Leeper... Cook Forest State Park...
This includes Interstate 80 in Pennsylvania between mile markers 57
and 74.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4145 7906 4142 7907 4142 7909 4134 7909
4135 7908 4136 7903 4135 7902 4137 7899
4137 7898 4121 7904 4114 7946 4139 7962
4163 7929
TIME...MOT...LOC 0017Z 304DEG 28KT 4129 7919
HAIL...1.00IN
WIND...60MPH
$$167
WWUS51 KPBZ 210041
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
841 PM EDT Tue Jul 20 2021
PAC031-053-065-121-210051-
/O.EXP.KPBZ.SV.W.0182.000000T0000Z-210721T0045Z/
Venango PA-Jefferson PA-Clarion PA-Forest PA-
841 PM EDT Tue Jul 20 2021
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL VENANGO...
NORTHWESTERN JEFFERSON...NORTHEASTERN CLARION AND CENTRAL FOREST
COUNTIES WILL EXPIRE AT 845 PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
Remember, a Severe Thunderstorm Warning still remains in effect for
Eastern Clarion and Jefferson County ntil 915 PM.
LAT...LON 4145 7906 4142 7907 4142 7909 4134 7909
4135 7908 4136 7903 4135 7902 4137 7899
4137 7898 4121 7904 4114 7946 4139 7962
4163 7929
TIME...MOT...LOC 0041Z 304DEG 28KT 4119 7900
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 7:19 PM EDT, 35 minutes earlier.
Area forecast discussion, Jul 20, 7:19 PM EDT, 35 minutes before
Area Forecast Discussion...UPDATED National Weather Service Pittsburgh PA 719 PM EDT Tue Jul 20 2021 .SYNOPSIS... A crossing cold front will bring the risk for showers and thunderstorms overnight and into Wednesday morning. Dry weather should return Thursday under high pressure. && .NEAR TERM /THROUGH WEDNESDAY/... Broken line of showers and thunderstorms has developed over the I-80 corridor. The main threat from these storms is heavy downpours and large hail. The lack of strong shear is prohibiting the development of long duration strong updrafts, but the storms are reaping the benefits of short lived updrafts that are likely getting an assist from outflows of the collapsing ones. This activity has developed ahead of a surface boundary which got a boost from the lake breeze. South of this line, activity is much weaker and very isolated. Expect the activity to weaken during the evening hours as it moves further away from the lake and the sun sets. Will need to keep in the mention of showers and thunderstorms overnight as the boundary crosses the region and receives an assist from a crossing shortwave. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/... Isolated to scattered showers will wane as the morning and system progress on Wednesday. Cooler and less humid conditions are expected behind the front as high pressure builds through Thursday under NW flow aloft. An approaching shortwave trough in the NW flow should result in low chances for showers Thursday night, mainly N of PIT. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... Model ensembles indicate troughing should persist across much of the Eastern CONUS through the period. Occasional shower and thunderstorm chances are expected as shortwaves embedded in NW flow aloft cross the region, though significant timing/location differences exist in the operational models. Stayed close to the blended ensemble guidance to smooth out some of these differences. && .AVIATION /23Z TUESDAY THROUGH SUNDAY/... A shortwave trough, in nw flow, and its associated sfc cold front, will move across the region overnight. Included tsra at FKl and DUJ as scattered showers/tstms move across the region with the approaching front. Cig deterioration to MVFR and IFR is then expected after FROPA late tonight for ports near and N of PIT. Restrictions are possible through erly Wed with the crossing cold front. .Outlook... The next restriction chc is expected Fri and Sat with crossing fronts. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...None. OH...None. WV...None. &&
Hazardous weather outlook, Jul 20, 3:19 AM EDT, 16 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 319 AM EDT Tue Jul 20 2021 OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029- 031-073>076-WVZ001>004-012-021-509>514-210730- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong- Indiana-Washington-Greene-Westmoreland- Higher Elevations of Westmoreland-Fayette- Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel- Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 319 AM EDT Tue Jul 20 2021 This Hazardous Weather Outlook is for east central Ohio, western Pennsylvania, and northern West Virginia. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 20, 6:01 PM EDT, 1 hour 53 minutes before
Special Weather Statement National Weather Service Pittsburgh PA 601 PM EDT Tue Jul 20 2021 PAZ007-013-202245- Lawrence-Mercer- 601 PM EDT Tue Jul 20 2021 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND WILL AFFECT SOUTHWESTERN MERCER AND NORTHWESTERN LAWRENCE COUNTIES... At 600 PM EDT, a strong thunderstorm was located over Hubbard, or near Sharon, moving southeast at 15 mph. Wind gusts up to 45 mph and hail up to the size of nickels are possible with this storm. Locations impacted include... Hermitage... Sharon... Sharpsville... Farrell... New Wilmington... Mercer... Pulaski... New Bedford... West Middlesex... Clark... Wheatland... Fredonia... This includes the following highways... Interstate 80 in Pennsylvania between mile markers 0 and 12. Interstate 376 in Pennsylvania between mile markers 4 and 8. This storm may intensify, so monitor local radio or television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4132 8017 4100 8044 4104 8052 4140 8052 TIME...MOT...LOC 2200Z 302DEG 13KT 4119 8059
Special weather statement, Jul 20, 6:44 PM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
644 PM EDT Tue Jul 20 2021
PAZ007-008-202315-
Venango-Mercer-
644 PM EDT Tue Jul 20 2021
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT NORTHEASTERN MERCER AND WEST CENTRAL VENANGO COUNTIES...
At 644 PM EDT, a strong thunderstorm was located 7 miles east of
Greenville, or 15 miles northeast of Hermitage, moving east at 20
mph.
Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.
Locations impacted include...
Stoneboro... Sandy Lake...
Fredonia... New Lebanon...
Sheakleyville... Maurice K Goddard State Park...
This includes Interstate 79 in Pennsylvania between mile markers 126
and 137.
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4134 7994 4129 8031 4144 8038 4148 8026
4148 8013 4149 8012 4149 8001
TIME...MOT...LOC 2244Z 254DEG 19KT 4140 8025Special weather statement, Jul 20, 6:46 PM EDT, 1 hour 8 minutes before
Special Weather Statement National Weather Service Pittsburgh PA 646 PM EDT Tue Jul 20 2021 PAZ007-013-202330- Lawrence-Mercer- 646 PM EDT Tue Jul 20 2021 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND WILL AFFECT SOUTHWESTERN MERCER AND WESTERN LAWRENCE COUNTIES... At 646 PM EDT, a strong thunderstorm was located near Oakwood, or 7 miles northwest of New Castle, moving southeast at 25 mph. Wind gusts up to 45 mph and hail up to the size of nickels are possible with this storm. Locations impacted include... New Castle... New Wilmington... Oakwood... New Castle Northwest... Pulaski... Bessemer... New Bedford... South New Castle... This includes Interstate 376 in Pennsylvania between mile markers 4 and 14. This storm may intensify, so monitor local radio or television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4108 8023 4091 8043 4097 8052 4118 8052 TIME...MOT...LOC 2246Z 304DEG 20KT 4106 8045
Special weather statement, Jul 20, 7:21 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
721 PM EDT Tue Jul 20 2021
PAZ008-009-202345-
Forest-Venango-
721 PM EDT Tue Jul 20 2021
...AN AREA OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING HAIL AND
GUSTY WIND WILL AFFECT NORTHERN VENANGO AND NORTHWESTERN FOREST
COUNTIES...
At 721 PM EDT, strong thunderstorms were clustered near Titusville,
or 8 miles north of Oil City, moving east at 20 mph.
Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.
Locations impacted include...
Oil City... Sugarcreek...
Tionesta... Hasson Heights...
Seneca... Rouseville...
Cooperstown... Woodland Heights...
Pleasantville... West Hickory...
Starr... East Hickory...
Frequent cloud to ground lightning is occurring with this storm. Seek
safe shelter inside a building or vehicle.
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4148 7940 4132 7961 4149 8000 4151 7998
4151 7996 4154 7994 4154 7992 4156 7991
4160 7983 4162 7983 4162 7961 4163 7943
4163 7926
TIME...MOT...LOC 2321Z 265DEG 17KT 4155 7968Local storm report, Jul 20, 7:37 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
737 PM EDT TUE JUL 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 PM TSTM WND DMG NEW LEBANON 41.42N 80.08W
07/20/2021 MERCER PA 911 CALL CENTER
2 TREES DOWN
&&
EVENT NUMBER PBZ2102007
RRRThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 6:01 PM EDT | Special Weather Statement | PBZ | Mercer | 44 min |
| Jul 20, 6:44 PM EDT | Special Weather Statement | PBZ | Mercer | 31 min |
| Jul 20, 6:46 PM EDT | Special Weather Statement | PBZ | Lawrence | 44 min |
| Jul 20, 6:50 PM EDT | Severe Thunderstorm Warning | PBZ | Mercer, Venango | 25 min |
| Jul 20, 7:11 PM EDT | Severe Thunderstorm Warning | PBZ | Mercer, Venango | 34 min |
| Jul 20, 7:21 PM EDT | Special Weather Statement | PBZ | Venango | 24 min |
| Jul 20, 7:33 PM EDT | Severe Thunderstorm Warning | PBZ | Clarion, Forest, Venango | 27 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.